Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Albuquerque, NM

September 5, 2009Cibola County, McKinley County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 5, 2009, 3:42 PM MST for Cibola County, McKinley County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2009, 3:42 PM MST (22:42 UTC)
Expired
Sep 5, 2009, 5:45 PM MST
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Cibola County, NM, McKinley County, NM

The radar

The Albuquerque radar (KABX), 163 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 052242
FFWABQ
NMC006-031-060045-
/O.NEW.KABQ.FF.W.0025.090905T2242Z-090906T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
442 PM MDT SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO
  SOUTH CENTRAL MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 645 PM MDT

* AT 439 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY RAIN
  CONTINUING FROM PERSISTENT THUNDERSTORMS EXTENDING FROM GALLUP
  THROUGH RAMAH AND PINEDALE AND OVER THE ZUNI MOUNTAINS. RAINFALL 
  RATES IN EXCESS OF ONE INCH AN HOUR WERE INDICATED BY RADAR OVER
  THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

&&

LAT...LON 3556 10888 3559 10836 3487 10820 3478 10850
      3513 10888

$$
1 follow-up statement
000 
WGUS75 KABQ 060018
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
618 PM MDT SAT SEP 5 2009

NMC006-031-060045-
/O.CON.KABQ.FF.W.0025.000000T0000Z-090906T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKINLEY-CIBOLA-
618 PM MDT SAT SEP 5 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR CENTRAL
CIBOLA AND SOUTH CENTRAL MCKINLEY COUNTIES...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF GALLUP TO 8 MILES
SOUTH OF GALLUP...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  RAMAH...
  MCGAFFEY...
  FORT WINGATE...
  EL MORRO...
  COOLIDGE...
  CHURCH ROCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS
EXPECTED.

DO NOT CAMP ALONG STREAMS AND RIVERS. REMAIN ALERT WHEN HIKING IN
STEEP...NARROW CANYONS.

&&

LAT...LON 3556 10888 3559 10836 3487 10820 3478 10850
      3513 10888

$$

DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:51 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 5, 1:51 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT SAT SEP 5 2009

.DISCUSSION...
ACTIVE WEATHER TO CONTINUE FOR THE NEXT FEW DAYS ACROSS THE LAND OF
ENCHANTMENT.  AS EXPECTED...SHOWERS AND THUNDERSTORMS DEVELOPED OVER
THE HIGH TERRAIN BY LATE MORNING. THE COLLISION OF OUTFLOW
BOUNDARIES WILL CONTINUE TO BE A FOCUS FOR NEW THUNDERSTORM
DEVELOPMENT THROUGH THE EVENING HOURS.  ISOLATED TO SCATTERED
SHOWERS AND PERHAPS A THUNDERSTORMS OR TWO MAY CONTINUE OVERNIGHT
ACROSS THE WEST AS SOME WEAK INSTABILITY REMAINS IN PLACE.
OTHERWISE...CLOUD COVER SHOULD KEEP TEMPERATURES A FEW DEGREES
WARMER THAN LAST NIGHT ACROSS MOST AREAS.

WEAK RIDGE TO REMAIN IN PLACE ON SUNDAY...THOUGH BOTH NAM AND GFS
SUGGESTING A WEAK UPPER LEVEL DISTURBANCE TO MOVE OVER THE TOP OF
THE RIDGE ACROSS WESTERN AND NORTHERN NM.  THIS SHOULD AID IN
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS
ACROSS THE HIGHER TERRAIN. MEANWHILE...AT THE SURFACE...A SURFACE
LOW WILL SET UP OVER SOUTHEAST COLORADO AND THE TROUGH AXIS/MOISTURE
GRADIENT IS EXPECTED TO EXTEND SOUTHWARD ACROSS THE PLAINS. HAVE
INCREASED POPS ACROSS THE EAST TO ACCOUNT FOR THIS FEATURE.

BY MONDAY...THE NAM...GFS...AND ECMWF SHOWING VERY DISSIMILAR UPPER
AIR PATTERNS OVER NM. HOWEVER...FURTHER NORTH...UPPER LEVEL TROUGH
WILL MOVE EASTWARD ACROSS THE NORTHERN ROCKIES. EXPECT SOME PVA
ASSOCIATED WITH THIS FEATURE TO CROSS NM...KEEPING SCATTERED SHOWERS
AND THUNDERSTORMS IN THE FORECAST. MOISTURE WILL CONTINUE TO BE
RECYCLED ON TUESDAY AS THE UPPER HIGH REORGANIZES OVER THE STATE. A
BACK DOOR COLD FRONT WILL ENTER THE STATE ON WEDNESDAY AS UPPER HIGH
SHIFTS WESTWARD. AS THE FRONT PROGRESSES THROUGH THE EASTERN PLAINS
WEDNESDAY NIGHT...IT WILL BE A FOCUS FOR SHRA/TSTMS.  FRONTAL TIMING
DEPICTED HERE RESEMBLES THAT OF THE GFS...AND IT SHOULD BE NOTED
THAT THE ECMWF IS MUCH FASTER. REGARDLESS...THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN SHOULD BE ACTIVE ON THURSDAY WITH LOW LEVEL
EASTERLY FLOW BEHIND THE FRONT.

34

&&

.AVIATION...
THE AXIS OF SHRA/TSRA HAS MOVED TO THE WESTERN AND NORTHERN THIRD OF
NM TODAY. CURRENT RADAR TRENDS AND SHORT-TERM MODEL GUIDANCE SUPPORT
CONFIDENCE FOR TEMPOS AT KFMN...KGUP...KABQ...AND KSAF THROUGH AROUND
02Z. WEAK STORM MOTIONS AND MEAGER DEVELOPMENT OVER THE EAST SLOPES
OF THE SANGRE DE CRISTO MTS PROVIDES LESS CONFIDENCE AT KLVS HOWEVER
STORMS THE PAST FEW DAYS HAVE MANAGED TO DRIFT OVER THE SITE. LESS
INSTABILITY OVER THE PLAINS FAVORS ONLY CB AT KTCC/KROW DUE TO LESS
CERTAINTY FOR STORM DEVELOPMENT. ANY ACTIVITY OVER THE WEST HAS THE
POTENTIAL TO PRODUCE MVFR CIGS TO 030 AND VSBYS TO NEAR 3SM WITH A
FEW ISOLD SPOTS EXPERIENCING IFR DIRECTLY BENEATH STORM CELLS. SHRA/
TSRA WILL LIKELY DISSIPATE ACROSS CENTRAL AREAS WHILE THE WEST MAY
STAY ACTIVE THRU 09Z...BEFORE DISSIPATING TO MID LEVEL CLOUD DECK.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. GUYER

&&

.FIRE WEATHER...
WETTING RAINFALL OVER THE PAST SEVERAL DAYS PARTICULARLY WITHIN THE
HIGHER TERRAIN HAS CONTINUED TODAY. BARTLEY RAWS HAS ALREADY PICKED
UP 0.65 INCHES...BRUSHY MT 0.33...COYOTE 0.13...OAK FLATS 0.11...AND
QUEMAZON 0.10. THE BEST CHANCE FOR SCT TO NMRS SHRA/TSRA WILL BE
OVER THE SW AND WEST CENTRAL MTS...INCLUDING THE CHUSKAS...EAST INTO
THE LOWER/MIDDLE RIO GRANDE VALLEY THIS EVENING. RH RECOVERIES AS A
RESULT WILL BE VERY GOOD/EXCELLENT OVERNIGHT WITH DAYTIME RH VALUES
TOMORROW ONLY FALLING INTO THE 30-40 PCT RANGE. HAINES VALUES HAVE
FALLEN INTO THE 2-3 RANGE AND WILL REMAIN THERE THROUGH AT LEAST
EARLY NEXT WEEK.

EXPECT SHRA/TSRA TO CONTINUE SUNDAY ACROSS WESTERN/CENTRAL AREAS AS
AN UPPER LEVEL SHORTWAVE SLIDES EAST ACROSS THE AREA. THE UPPER RIDGE
WILL REORGANIZE OVER TX MONDAY INTO WEDNESDAY AS A LARGER SCALE UPPER
TROUGH SLIDES ACROSS THE NORTHERN ROCKIES. THIS WILL CONTINUE SHRA/
TSRA INTO AT LEAST TUESDAY WITH A FOCUS MORE TOWARD CENTRAL/EASTERN
AREAS. DAYTIME RH VALUES WILL REMAIN IN THE 25-40 PCT RANGE ALONG
WITH GOOD TO EXCELLENT RH RECOVERIES. THE RIDGE WILL ATTEMPT TO
SLIDE WEST AGAIN ACROSS NM WEDNESDAY ALLOWING NORTH TO NORTHWEST FLOW
TO REDEVELOP OVER THE STATE THURSDAY/FRIDAY. MODELS INDICATE A POOL
OF DRY AIR ASSCD WITH NW FLOW IN THIS PATTERN THEREFORE EXPECT MUCH
COOLER OVERNIGHT LOWS AND DRIER MIN RH VALUES BY THE END OF THE WEEK.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  84  56  84 /  40  30  30  20
DULCE...........................  47  77  46  77 /  40  50  30  30
CUBA............................  47  76  48  75 /  30  50  30  30
GALLUP..........................  50  78  49  79 /  40  40  30  30
EL MORRO........................  49  75  47  75 /  40  50  30  30
GRANTS..........................  47  78  47  79 /  30  40  30  30
QUEMADO.........................  50  77  51  78 /  30  50  30  40
GLENWOOD........................  56  84  56  84 /  30  40  20  30
CHAMA...........................  43  73  43  74 /  40  50  30  30
LOS ALAMOS......................  50  76  50  76 /  30  30  20  30
PECOS...........................  47  77  50  76 /  20  30  30  30
CERRO/QUESTA....................  44  74  45  75 /  30  40  20  40
RED RIVER.......................  39  68  40  69 /  30  60  30  40
ANGEL FIRE......................  38  70  39  69 /  30  60  30  40
TAOS............................  46  77  47  78 /  30  40  20  30
ESPANOLA........................  51  84  50  84 /  20  30  20  30
SANTA FE........................  48  80  53  79 /  20  30  20  30
SANTA FE AIRPORT................  51  81  53  81 /  20  20  20  30
ALBUQUERQUE FOOTHILLS...........  57  81  58  81 /  20  20  20  30
ALBUQUERQUE HEIGHTS.............  61  83  62  82 /  20  20  20  20
ALBUQUERQUE VALLEY..............  58  84  59  83 /  20  20  20  20
ALBUQUERQUE WEST MESA...........  59  83  60  82 /  20  20  20  20
LOS LUNAS.......................  57  84  59  83 /  20  20  20  20
RIO RANCHO......................  59  82  61  82 /  20  20  20  20
SOCORRO.........................  58  83  59  83 /  20  30  20  20
SANDIA PARK/CEDAR CREST.........  47  74  47  75 /  20  20  20  30
MORIARTY/ESTANCIA...............  50  79  51  81 /  20  20  20  30
CLINES CORNERS..................  51  77  52  77 /  20  20  30  30
GRAN QUIVIRA....................  54  78  52  79 /  20  20  20  30
CARRIZOZO.......................  56  81  56  81 /  10  20  10  30
RUIDOSO.........................  50  74  51  73 /  10  30  10  30
CAPULIN.........................  48  77  48  78 /  30  30  30  30
RATON...........................  48  81  50  83 /  30  30  30  30
LAS VEGAS.......................  47  77  49  79 /  30  30  30  30
CLAYTON.........................  57  86  58  87 /  20  10  10  20
ROY.............................  55  80  56  82 /  20  20  20  30
CONCHAS.........................  59  89  61  89 /  10  10  10  20
SANTA ROSA......................  58  85  56  87 /  10  20  10  20
TUCUMCARI.......................  60  88  61  88 /  10  10  10  20
CLOVIS..........................  58  84  59  86 /  10  10  10  20
PORTALES........................  59  85  60  87 /  10  10  10  20
FORT SUMNER.....................  60  86  60  88 /  10  10  10  20
ROSWELL.........................  60  87  63  88 /  10  10  10  20
PICACHO.........................  55  83  56  83 /  10  20  10  20
ELK.............................  49  78  51  77 /  10  20  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/GUYER
Hazardous weather outlook, Sep 5, 4:11 AM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
511 AM MDT SAT SEP 5 2009

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
511 AM MDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER THE CENTRAL MOUNTAIN
CHAIN...THE SANGRE DE CRISTO MOUNTAINS...AND THE CONTINENTAL
DIVIDE MAY PRODUCE LOCALLY GUSTY WINDS...A FEW MINUTES OF SMALL
HAIL...AND HEAVY DOWNPOURS. DOWNPOURS MAY FILL ARROYOS AND DITCHES
AND BLOCK LOW WATER CROSSINGS IN SPOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND LABOR DAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW. HOWEVER...THUNDERSTORMS DEVELOPING IN THE
AFTERNOON OVER THE CENTRAL MOUNTAIN CHAIN...THE SANGRE DE CRISTO
MOUNTAINS...AND THE CONTINENTAL DIVIDE MAY PRODUCE LOCALLY GUSTY
WINDS...A FEW MINUTES OF SMALL HAL...AND HEAVY DOWNPOURS.

FOR TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT FLASH FLOODING FROM LOCALLY HEAVY RAINFALL. REPORT HAIL
SIZES...SIGNIFICANT MEASURED WIND GUSTS OR WIND IMPACTS...AND
MEASURED RAINFALL TO THE NATIONAL WEATHER SERVICE TOLL FREE AT
1.888.386.7637.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:32 PM MSTAreal Flood AdvisoryABQCibola, McKinley118 min
Sep 5, 3:14 PM MSTAreal Flood AdvisoryABQSandoval2 hr
Sep 5, 3:21 PM MSTAreal Flood AdvisoryABQBernalillo, Cibola, Sandoval114 min
Sep 5, 4:12 PM MSTAreal Flood AdvisoryABQTorrance93 min

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.